Alabama, 2017Damaging Wind in Alabama, June 22, 2017
June 22, 2017 · NWS HUN · 1 event in 1 county or zone
A heavy shower (no lightning) knocked one tree down during the late afternoon hours in Marshall County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A heavy shower (no lightning) knocked one tree down during the late afternoon hours in Marshall County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 22, 2:26 PM CST, 14 minutes earlier.
Area forecast discussion, Jun 22, 2:26 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
326 PM CDT Thu Jun 22 2017
.NEAR TERM...(Tonight)
Issued at 326 PM CDT Thu Jun 22 2017
A couple of concerns for this afternoon and into this evening. The
first is the threat for strong to severe storms, which could impact
the eastern half of the area. We've been watching the storms moving
north out of the Birmingham area and the rainfall from this morning
has kept temperatures on the cooler side, which has prevented any
deeper updrafts from developing. However, the clearer skies over
eastern AL/western GA allowed temps to warm up into the low to mid
80s and with the strong S/SE flow pointed directly at our NE AL
counties temps have gradually warmed in the past hour or two. The
storms are starting to maintain their strength as they move into
Blount county and approach Marshall/DeKalb counties. Both wind shear
and low level helicity values are extremely favorable for tornado
development and we will be watching the storms very closely this
afternoon. With that said, there is potential for a few stronger
storms to develop over central/northern MS as the clearer skies have
allowed temps to warm into the mid to upper 80s. These may clip far
NW AL but storms will be more isolated in nature based on latest
GOES-16 visible imagery showing limited CU development.
The second concern for this afternoon and tonight is the potential
for flash flooding. Areas along and east of I-65 have received
upwards of 2-2.5 inches of rain from storms this morning. The
showers/storms moving through central AL will be moving right over
where the heavier rain fell earlier today. PWATs via the 12/18z BMX
sounding are upwards of 2.5 inches and we could easily see those
type of amounts fall in an hour in the stronger storms. Thankfully,
we've had a break in the rainfall and that has allowed for some
stabilization in the runoff and reports from those counties suggest
only ponding of water in low lying areas at this time. But the influx
of these heavier storms and potential for an additional 1-2 inches
of rain this afternoon could result in localized flash flooding.
Have decided against issuing any type of Flash Flood Watch as we
would only be concerned with the next few hours for NE AL and at
this point it's too late for one. Will mention flooding concerns in
HWO and other public products.
For the rest of the evening we can expect a gradual downward trend in
the coverage of rainfall as the drier air that is wrapping around the
eastern side of TD Cindy will keep precip limited. This additional
break in rainfall will help with any flooding that develops this
afternoon before additional rain arrives on Friday. As TD Cindy
begins to lift N/NE up through LA/AR this evening, expect winds to
increase with gusts of 20-25 mph possible tonight. The wind and
cloudy conditions will keep temps on the warmer side and values are
only forecast to drop into the low to mid 70s.
.SHORT TERM...(Friday through Saturday night)
Issued at 326 PM CDT Thu Jun 22 2017
For Friday, TD Cindy is expected to weaken to a post-tropical
cyclone as it moves further inland. The current forecast track will
take it through western TN Friday morning and then up across northern
TN/southern KY during the day. We can expect winds to be a bit higher
on Friday as we are closer to the center of the system and gusts up
to 30 mph are possible. Wouldn't be surprised to see a few isolated
reports of 35-40 mph in a few locations tomorrow.
With the storm to our north during the day we can expect partly
cloudy skies, which should allow for temps to warm into the mid 80s.
Those values combined with dewpoints remaining the low to mid 70s
should be more than enough for the development of strong to severe
storms on Friday. While the shear vectors and overall low level
helicity values won't be as strong as this afternoon, the potential
for more vigorous thunderstorm development should allow for an
increased threat for severe storms. Tornadoes, damaging wind gusts,
and flash flooding will be the hazards with storms tomorrow. We
remain in a Slight Risk via SPC and that is warranted based on the
parameters expected tomorrow.
The only good news in terms of flooding threat is that the areas that
received the heaviest rain today are expected to see lower values on
Friday and the areas that haven't seen much will get the brunt of the
rainfall tomorrow. With QPF values forecast to remain below flash
flood guidance for much of the area have held off on issuing any type
of Flash Flood Watch for tomorrow as well. Will be mainly concerned
with any type of banding/training of storms tomorrow.
The remnants of Cindy will be pushed off to the east by a cold front
that is expected to drop into the area behind the departing system.
Models have delayed the arrival of the front a bit compared to
previous guidance and don't move it completely through the area until
Saturday afternoon/evening. So, adjusted PoPs a bit to leave them in
a bit longer on Saturday. Drier air in the lower levels will be quick
to rush in during the day Saturday and likely keep any activity
limited to showers. By Saturday night all precip will be south of the
area and much cooler air spreads in with overnight lows Saturday into
Sunday will be in the low to mid 60s. This will be a welcome change
from the high humidity values we have had the past past few days.
.LONG TERM...(Sunday through Wednesday)
Issued at 326 PM CDT Thu Jun 22 2017
Dry conditions will persist through the long term period, as surface
high pressure slides southward into the region. Temperatures will be
on the "cool" side for late June, given a broad upper level trough
that will remain anchored over the eastern CONUS. High temperatures
will generally remain in the lower 80s on Sunday through Tuesday,
with a gradual warming trend beginning Wednesday. Under good
radiational cooling conditions, overnight lows will cool into the
upper 50s each night.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1220 PM CDT Thu Jun 22 2017
The rain from this morning has shifted off to the east but another
band of rain is moving up from the north. Based on the movement of
this secondary band believe it will stay to the east of the KMSL
terminal. Could arrive between 19-20z into the KHSV terminal with
cigs/vis alternating between MVFR/IFR conditions. There is drier air
to the east of TD Cindy that is over central MS and this will move
over the TN Valley later tonight pushing the rain off to the east.
Expect southerly winds to increase through the afternoon and pick
even more during the day Friday as the center of TD Cindy passes just
to the north.
Amendments might be needed to handle any changes in the movement of
the rain band this afternoon/evening.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...Stumpf
SHORT TERM...Stumpf
LONG TERM...Barron
AVIATION...Stumpf
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 22, 2:21 PM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
321 PM CDT Thu Jun 22 2017
ALZ001>010-016-TNZ076-096-097-231100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
321 PM CDT Thu Jun 22 2017
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Widespread showers, with embedded thunderstorms will continue to move
northeast across the Tennessee Valley tonight. An isolated strong to
severe storm is possible, especially over eastern Alabama. Heavy
rainfall is also possible across eastern Alabama, with additional
amounts ranging upwards of 1 to 2 inches this evening. Localized
ponding of water on area roads and flooding could occur under the
heavier showers or storms. Showers and storms will begin to taper off
after midnight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Thunderstorm coverage will increase Friday into Friday night, as the
remnants of Tropical Storm Cindy approach the area. Some of the
storms during this period could become strong to severe in intensity,
with damaging wind gusts and a few brief tornadoes the main threats.
In addition, very high amounts of moisture associated with this
system could result in very heavy rainfall, and a risk of flooding or
flash flooding Friday into early Saturday. Rainfall totals into
early Saturday should range from 1 to 3 inches, with higher amounts
possible.
Thunderstorm coverage and intensity will diminish on Saturday, and
should end late Monday, as a cold front moves across the region.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
RSB
In the hours before
Special weather statement, Jun 22, 2:24 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
324 PM CDT THU JUN 22 2017
ALZ008-010-222100-
Marshall AL-De Kalb AL-
324 PM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DEKALB COUNTIES UNTIL 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossville, or near Boaz, moving northeast at 40 mph.
Wind gusts up to 50 mph and very heavy rainfall will be possible
with this storm.
Locations impacted include...
Albertville, Fort Payne, Boaz, Rainsville, Crossville, Fyffe,
Geraldine, Pine Ridge, Shiloh and Lakeview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3420 8596 3420 8611 3419 8611 3419 8614
3421 8621 3453 8612 3452 8611 3452 8610
3451 8611 3446 8608 3449 8599 3452 8595
3448 8574
TIME...MOT...LOC 2023Z 207DEG 33KT 3425 8605
SL.77Thunderstorm Wind, Marshall
- When
- June 22, 2:40 PM CST
- Where
- Marshall County, 1.33 mi ESE of Lane
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.310, -86.210
A tree was knocked down, blocking the road on Rice Mill Chavers Road near the Asbury and Albertville area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arkansas, June 22 to 23, 20172 deaths · 61 kt wind · 20 events
- Flash Flooding and Flooding in Michigan, June 22 to 28, 2017$119 million · 54 kt wind · 12 events
- Flash Flooding and Flood in Pennsylvania, June 22 to 23, 20171 death · $8,000 · 50 kt wind · 9 events
- Flash Flooding and Flooding in Mississippi, June 22 to 23, 20171 injured · $265,000 · 50 kt wind · 38 events
- Tornadoes and Flash Flood in Alabama, June 22 to 23, 20174 injured · EF1 · 20 events
- Damaging Winds and Lightning Strike in Ohio, June 22, 20171 injured · $143,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Iowa, June 22, 2017$130,000 · 1 in hail · 9 events
- Damaging Winds and Lightning Strike in Missouri, June 22 to 23, 2017$46,000 · 61 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, June 22, 20172 injured · 1.75 in hail · 11 events
- Damaging Winds in Georgia, June 22, 2017$24,000 · 55 kt wind · 9 events
- Hail in Minnesota, June 22, 20172 in hail · 8 events
- Hail and Damaging Winds in Kansas, June 22, 20171 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695347.